North Dakota, 2004

Damaging Wind in North Dakota, August 23, 2004

August 23, 2004 · NWS BIS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 23, 2:15 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 23, 2:15 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT MON AUG 23 2004

.SHORT TERM...
PROBLEM FOR THE DAY WILL BE THUNDERSTORM DEVELOPMENT TONIGHT.  BIS
VAD WINDS SHOW 30 KT SOUTH WINDS AT LOW LEVELS AND DEWPOINTS HAVE
BEEN GOING UP AS THE SURFACE LOW IN EASTERN MONTANA CONTINUES TO
MOVE SLOWLY EAST.  TEMPERATURES HAVE BEEN SUPPRESSED BY CLOUDS
THROUGH THE MORNING AND EARLY AFTERNOON...BUT CLEARING ACROSS THE
SOUTH AND SOUTHWEST SHOULD ALLOW TEMPS TO REACH THE 70S.  MODELS
CONTINUE TO SHOW GOOD CAPE AHEAD OF THE LOW. K INDEX WILL BE IN THE
MID 30S INDICATING POTENTIAL FOR HEAVY RAIN.  THUNDERSTORMS NOW IN
NORTH CENTRAL ND LACK SUPPORT AND ARE UNLIKELY TO GO SEVERE...BUT
WILL LIKELY SEE TSTMS DEVELOP IN THE CLEAR WARM AIR TO THE SOUTH AND
WEST AND ADVECT INTO THE AREA. THE MODELS ALL MOVE THE SURFACE LOW
EAST OF THE FORECAST AREA BY TUESDAY MORNING...WITH GOOD DRYING IN
WEST TO NORTHWEST WINDS AND SUBSIDENCE ALOFT.  THE CU INDEX AND TQ
INDEX SHOW LITTLE SUPPORT OF CU/SHOWER DEVELOPMENT SO WILL NOT
MENTION PRECIP EXCEPT FOR SLIGHT CHANCE MORNING SHOWERS FAR
NORTHWEST.  WITH ANOTHER UPPER LEVEL TROUGH DIGGING INTO THE WEST BY
THURSDAY AFTERNOON...EXPECT ANOTHER CHANCE OF TSTMS THURSDAY AND
THURSDAY NIGHT.

WATCH TO BE ISSUED SOON BY SPC.

.LONG TERM...
FRIDAY THROUGH MONDAY...THUNDERSTORMS CONTINUE FRIDAY WITH LONGWAVE
TROUGH OVER THE ROCKIES AND SOUTHWEST FLOW ALOFT OVER NORTH DAKOTA
WITH SERIES OF SHORTWAVE ENERGY IMPULSES MOVING THROUGH THE FLOW.
MODELS BRING ANOTHER SHORTWAVE BEHIND THIS MAIN IMPULSE ON
SUNDAY...BUT WILL KEEP FORECAST DRY FOR NOW AS MAIN FORCING HAS
MOVED EAST. BUILDING RIDGE FROM THE WEST ON SUNDAY AND MONDAY.

&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TSW/JV
Hazardous weather outlook, Aug 23, 3:04 AM CST, 15 hours 46 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-010000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
404 AM CDT MON AUG 23 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-240903-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
404 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND CENTRAL
NORTH DAKOTA TODAY AND EVENING ALONG AND AHEAD OF A SLOW MOVING
TROUGH OF LOW PRESSURE. A FEW STORMS MAY BE SEVERE TODAY AND
EVENING WITH THE PRIMARY THREAT BEING HAIL AND LOCALLY DAMAGING
THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

RGT

In the hours before

Special weather statement, Aug 23, 3:40 PM CST, 3 hours 10 minutes before
NDZ001-009-017-230039
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
439 PM CDT MON AUG 23 2004

AT 436 PM CDT LOCAL RADAR INDICATED A LINE OF ISOLATED THUNDERSTORMS
IN SOUTHERN MCKENZIE AND WESTERN WILLIAMS COUNTIES MOVING NORTHEAST
AT 30 MPH. THESE STORMS ARE EXPECTED TO CONTINUE MOVING NORTHEAST
THROUGH THE COUNTIES THROUGH THE EARLY EVENING HOURS. LIGHT TO
MODERATE PRECIPITATION...BRIEF GUSTY WINDS AND DANGEROUS LIGHTNING
ARE POSSIBLE WITH THESE STORMS. USE CAUTION TO ASSURE SAFETY DURING
OUTDOOR ACTIVITY.

ASSID
Local storm report, Aug 23, 4:44 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
544 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             13 NE REEDER            46.24N 102.75W
08/23/2004  1.00 INCH        ADAMS              ND   TRAINED SPOTTER

            GROUND WHITE WITH HAIL.

&&

SW
Local storm report, Aug 23, 5:07 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
607 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             4 E REGENT              46.42N 102.47W
08/23/2004  1.00 INCH        HETTINGER          ND   TRAINED SPOTTER

&&

SW
Local storm report, Aug 23, 6:03 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
703 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             GLEN ULLIN              46.81N 101.83W
08/23/2004  0.75 INCH        MORTON             ND   PUBLIC

&&

SW

The radar

The Bismarck radar (KBIS), 59 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oliver

When
August 23, 6:50 PM CST to 6:53 PM CST
Where
Oliver County, Hensler
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.250, -101.083

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418062.